Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 223, NWS Twin Cities, MN

August 28, 2016Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2016, 3:22 AM CDT for Lac qui Parle County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 3:22 AM CDT (08:22 UTC)
Expired
Aug 28, 2016, 4:15 AM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lac qui Parle County, MN

The radar

The Aberdeen radar (KABR), 171 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS53 KMPX 280822
SVRMPX
MNC073-280915-
/O.NEW.KMPX.SV.W.0223.160828T0822Z-160828T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 AM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 415 AM CDT

* AT 322 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NASSAU...OR
  11 MILES SOUTHEAST OF MILBANK...MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BELLINGHAM AND ODESSA AROUND 345 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BIG
STONE NATIONAL WILDLIFE REFUGE...CERRO GORDO...NASSAU AND LOUISBURG.

THIS INCLUDES U.S. HIGHWAY 75 BETWEEN MILE MARKERS 112 AND 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4522 9645 4526 9634 4525 9629 4522 9627
      4522 9622 4519 9617 4519 9612 4517 9609
      4506 9604 4502 9645
TIME...MOT...LOC 0822Z 253DEG 20KT 4512 9645 

HAIL...1.00IN
WIND...<50MPH
 
$$
3 follow-up statements
374 
WWUS53 KMPX 280839
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 AM CDT SUN AUG 28 2016

MNC073-280915-
/O.CON.KMPX.SV.W.0223.000000T0000Z-160828T0915Z/
LAC QUI PARLE MN-
339 AM CDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN LAC QUI PARLE COUNTY...

AT 339 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BELLINGHAM...OR 12 MILES SOUTHEAST OF ORTONVILLE...MOVING EAST AT 25
MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN LAC QUI PARLE COUNTY...INCLUDING THE FOLLOWING
LOCATIONS: CERRO GORDO AND LOUISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4521 9642 4522 9627 4522 9622 4519 9617
      4519 9612 4517 9609 4506 9604 4502 9641
TIME...MOT...LOC 0839Z 253DEG 20KT 4515 9632 

HAIL...1.50IN
WIND...<50MPH
 
$$
285 
WWUS53 KMPX 280852
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 AM CDT SUN AUG 28 2016

MNC073-280915-
/O.CON.KMPX.SV.W.0223.000000T0000Z-160828T0915Z/
LAC QUI PARLE MN-
352 AM CDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN LAC QUI PARLE COUNTY...

AT 352 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BELLINGHAM...OR 16 MILES SOUTHEAST OF ORTONVILLE...MOVING EAST AT 25
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BELLINGHAM...CERRO GORDO AND LOUISBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4518 9635 4519 9617 4519 9612 4517 9609
      4506 9604 4503 9636
TIME...MOT...LOC 0852Z 257DEG 20KT 4513 9622 

HAIL...1.00IN
WIND...<50MPH
 
$$
032 
WWUS53 KMPX 280911
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 AM CDT SUN AUG 28 2016

MNC073-280921-
/O.EXP.KMPX.SV.W.0223.000000T0000Z-160828T0915Z/
LAC QUI PARLE MN-
411 AM CDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAC QUI PARLE
COUNTY WILL EXPIRE AT 415 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4518 9635 4519 9617 4519 9612 4517 9609
      4506 9604 4503 9636
TIME...MOT...LOC 0908Z 253DEG 20KT 4513 9622 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:17 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 11:17 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1117 PM CDT SAT AUG 27 2016

.SHORT TERM...(This evening through Sunday)
Issued at 353 PM CDT Sat Aug 27 2016

The short term concern remains thunder/severe weather threat
tonight.

The latest mesoscale analysis shows a narrow corridor of instability
of 500-1000 j/kg over the far Northwest corner of the cwa. Mid
level lapse rates around 7 c/km and 30-40 kts of shear is enough
to generate a few strong storms along the upper trough axis as it
is moving over northwest MN. Latest HRRR forecast radar shows
this may affect the nw fringe of the cwa through 02z.
Otherwise...models depict rather abrupt moisture surge into the
southwest mainly after midnight. This should generate some
accas...eventually thunder into that region of the cwa shortly
thereafter and then spread east through 12z. This will continue
into the morning and spread into the northeast cwa into the
afternoon. Difficult to discern how far north to go with lower end
pops and how long it will continue into Sunday.

It looks like we will maintain clouds through the night and into the
day Sunday...along and north of the warm front. This will limit
overall heating to the northeast but instability increases
dramatically along and south of the front. The only real limiting
factor to redevelopment of storms along the boundary will be the
rising heights/anticyclonic flow over the western great lakes. The
GFS redirects moisture back to the northwest and this may be area of
initiation late afternoon/evening and follow east and south along the
front. Temperatures should warm through the 80s south of the
front...and a 90 degree reading is not out of the question if enough
sunshine is seen. Dewpoints rise to around 70 by late afternoon
south of the front as well.

.LONG TERM...(Sunday night through Saturday)
Issued at 353 PM CDT Sat Aug 27 2016

Main concern is storm threat Sunday night through Monday night.
Previous paragraph mentioned redirection of moisture tomorrow, and
significant moisture really surges into the area Sunday evening.
There is also an extensive ribbon of subtropical moisture
currently stemming from the southern tip of Baja California to the southwest
Kansas, and storms have been erupting throughout said area this
afternoon.

Meanwhile, several deterministic models point to a subtle short
wave moving across North Dakota tomorrow afternoon and early
evening. This moves across northern MN Sunday night. Nam is the
most aggressive with showing a southeast movement tomorrow night,
with maybe even a mesoscale convective complex. The other models
have a hint of this as well. Therefore have maintained decent
pops from central MN into west central WI. With the likelihood of
warm rain processes with the tropical plume, and will have to
watch if heavy rain develops into our area. Another subtle short
wave drops ese Monday afternoon and evening, so have kept pops
through Monday night.

Upstream ridge edges closer to the area on Tuesday, with resultant
dry nw confluent flow over MN/WI. Ridge does not move across MN
until Thursday, so have dry weather Tue-Thu. Broad sw flow resumes
Thursday night, so thunderstorm pops return to the forecast then,
and persist through Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1108 PM CDT Sat Aug 27 2016

IFR stratus and fog is beginning to expand on the back edge of
where the earlier cloud deck/rain has cleared. We think this will
impact most of the TAF sites through tomorrow morning. The second
concern is for an area of showers and storms in west central MN
tonight, this looks primarily impact KAXN, possibly KSTC around/after
sunrise.

KMSP...

This might be one of those nights where the airport ends up with
IFR/LIFR fog/stratus. The clouds and rain today, followed by the
clearing and cooling this evening, has set the stage for stratus
expansion tonight. The airport is at 90% right now with IFR
conditions just to the north. We could see this drop south over
the next several hours.

/OUTLOOK FOR KMSP/
Sun nite...vfr. Slight chance evening MVFR TSRA. Wind S 5-10 kts.
Mon...VFR. Chc -tsra. Wind S 5-10 kts.
TUE...VFR. Wind light and variable.

&&

.MPX Watches/Warnings/Advisories...
WI...Dense Fog Advisory until 8 AM CDT Sunday for WIZ014-023-024-026.

MN...Dense Fog Advisory until 8 AM CDT Sunday for MNZ049>053-059>063-
     066>070-076>078-084-085-093.

&&

SHORT TERM...DWE
LONG TERM...TDK
AVIATION...CLF
Hazardous weather outlook, Aug 27, 12:31 PM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT SAT AUG 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1231 PM CDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON
ACROSS A PART OF WEST CENTRAL MINNESOTA AND INTO SOUTHWEST
MINNESOTA LATER TONIGHT. A FEW OF THE STORMS COULD BE SEVERE THIS
AFTERNOON AND EVENING ACROSS WEST CENTRAL MINNESOTA. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FROM SUNDAY
THROUGH MONDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE SUNDAY
AFTERNOON AND EVENING ACROSS CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS.

MORE THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY
ACROSS WESTERN MINNESOTA. THE THREAT FOR SEVERE WEATHER WITH
THESE STORMS IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 28, 3:17 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CDT SUN AUG 28 2016

MNZ054-280900-
LAC QUI PARLE-
317 AM CDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...

AT 317 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NASSAU...OR 11
MILES SOUTHEAST OF MILBANK...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLINGHAM...MARIETTA...CERRO GORDO...NASSAU AND LOUISBURG.

THIS INCLUDES U.S. HIGHWAY 75 BETWEEN MILE MARKERS 110 AND 127.

LAT...LON 4521 9645 4525 9631 4525 9629 4522 9627
      4522 9622 4519 9617 4519 9612 4518 9611
      4504 9605 4500 9645
TIME...MOT...LOC 0817Z 253DEG 21KT 4510 9647

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:34 PM CDTDense Fog AdvisoryMPXAnoka, Benton, Carver, Chisago, Dakota, Freeborn and 20 more10 hr
Aug 28, 3:17 AM CDTSpecial Weather StatementMPXLac qui Parle43 min
Aug 28, 4:48 AM CDTSpecial Weather StatementMPXChippewa42 min
Aug 28, 5:22 AM CDTSevere Thunderstorm WarningMPXChippewa38 min
Aug 28, 5:53 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville52 min
Aug 28, 6:33 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville57 min
Aug 28, 6:50 AM CDTSpecial Weather StatementMPXLac qui Parle40 min
Aug 28, 7:32 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville43 min
Aug 28, 8:08 AM CDTSpecial Weather StatementMPXSibley52 min
Aug 28, 8:19 AM CDTSpecial Weather StatementMPXMcLeod26 min
Aug 28, 8:46 AM CDTSpecial Weather StatementMPXChippewa44 min
Aug 28, 9:29 AM CDTSpecial Weather StatementMPXKandiyohi46 min
Aug 28, 9:33 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.